Jump to content

Headaches and the weather


Recommended Posts

I haven't posted a lot lately but have lurked. Quick recap: Had a perimesemphalic SAH in January. Spent three weeks in the hospital. Told to go home and take it easy for a few weeks, and sent on my way.

Anyhow, long story short, over the summer I was changed from Topamax for headaches to amitryptiline (which is also known as Elavil). In July my husband and I went on a cruise, my dose was set at 75 mg, and it seemed to do the trick. My headaches went from one long headache that had lasted since the day of my SAH to periods of no headache, and lots of light days with maybe one or two bad days a week. Not ideal, but liveable.

This continued for the entire month of August and to the end of September. I went back to work, as a teacher is wont to do. I also returned to my personal training, coaching runners and my own training during August and Sept.

Suddenly end of September the headaches returned full force. I moved my doctor's appointment up and told him. He hmmmmed and hawed and said what always makes me want to give him a good swift kick in some painful place, "You know I still think these will just go away!" That is very helpful.... He said go home and if they still were bad in two weeks, call him again and he'd increase my dosage.

Increased dosage to 100 mg, no change at all. Headaches that are bad more days a week than not. No days of no headache but sometimes days with period releases. I have already missed work a few days.

The difference? The weather! I live in the PNW and we had an unprecedented warm summer that started, you guessed it, mid-July! When I got home from our cruise, where the weather was very stable, we had the longest stretch of days with no rain in 90 years.

Now that we're into Fall weather, EVERY ****** TIME THE WEATHER CHANGES, I get a headache. Our weather is much like London...rain, fog, with sun breaks. I was having a light headache day on Tuesday, so I went out for a five mile run. While I was out the clear sky started clouding up, a storm started brewing and I could lliterally feel the change in my head. Looking at the barometric patterns later, I could see why the last mile of my run was very hard.

Do others find this to be correlative? I have started tracking barometric pressure and 29 is my bad spot. Guess where it is right now? Sudden raises in pressure or drops and I note it. I'm a walking human barometer!

If you also suffer from headaches that are weather related, what can you do for relief, if anything? I think the Elavil isn't helping do anything but make me gain weight. (I am a Weight Loss Coach along with PT and I track every bit of food that goes into my mouth, and eating at a losing level I have gained 11 pounds since I started this. It is very discouraging.)

My doctor won't give me pain meds so I'm out of luck with that (although I am asking my regular doc for a referral to a pain clinic because I'm done with Dr. "I still think it will just go away").

Discouraged in rainy Washington where the weather is trying to kill me!

Link to comment
Share on other sites

Hiya Teechur,

I hadn't noticed a link to the weather, but I'm going to keep an eye on that now. My headaches have also increased dramatically, but I've just been putting that down to being at work and hadn't really thought to look for another reason!

Dawn x

Link to comment
Share on other sites

Me Also !!

Heavy thundery weather, out come the sunglasses, okay I know I look a fool but whats new..lol.

It seems to help pressure headaches.

Good luck to All and have a Great weekend, passes sunglasses across to Daff, Louise,Dawn and Teech.

Love

WinB143 xx xx xx

Link to comment
Share on other sites

Whenever there is a weather change my headaches my head hurts, stiff muscles, hands do not work etc It has always has been that way since I had/have fibro. I see no difference with my SAH, it all rolls up into one big catch 22 of pain. I have no idea what is fibro or SAH. Although when I read about other closely related neurological “issues” – MS, Fibro, CFS it all is so inner related to me. It all makes such sense to me know after having SAH & brain injury. That spinal cord & nerve conductors are one and the same. If they get messed up than the symptoms are the same.

I also get or always have gotten a big bout of fatigue when there is a weather change. I am allergic or react poorly to what seems to be ALL pain medication now so muscle relaxers are my friend. I also could not function without an anti depressant- mine is Cymbalta. That seems to keep my fibro and neuropathy in check pretty well, also helps with my arthritis.

Maryb

Edited by MaryB
Link to comment
Share on other sites

Hi Teechur

I also used Amitryptilene for a while. I had no headaches at all but I didn't like the side effects of the drug. My memory of what I didn't like is not 100% clear now but I think I felt a bit detached, like I was walking around in a dream? I am not keen on taking any tablets at all but more so when they are not doing what they were prescribed for. If they are not working and making you put on weight (which is always demoralising) I would be tempted to discuss things again with your doctor as they may be an alternative that will work without the side effects?

Hope you find something else that works, I know how debilitating the constant headaches/ head pains can be.

Michelle x

Link to comment
Share on other sites

Agree about the weigh gain thing Michelle- I am 50 pounds heavier but I am able to do things instead of being in pain. How long did you try the Elavil? I know in the beginning it takes several weeks or more. Although I only gave the anti seizure medication about 4 days and toss that out!

Link to comment
Share on other sites

Teech,

No headaches, but I definitely get ankle/knee pains when the pressure drops. I can tell when a storm comes with out fail.

These pains have eased, but I can't compare it to your headaches. I hope they'll get better or you'll just HAVE to cruise more often as part of your therapy. :lol: Seriously though, I do hope they abate soon; they sound awful!

~Kris

Link to comment
Share on other sites

Thanks for the input, everyone. I saw my regular GP on Friday. He could see no reason why I couldn't have pain pills, so he wrote me a prescription for pain medication. He's referring me to a headache doctor, since I feel like I'm getting nowhere with the doctor I'm currently seeing. I mentioned that he'd increased my dosage of Amitryptiline, but didn't update the prescription so I ended up out without the ability to get a refill because it hadn't been 28 days since my last refill. I went down to 50 mg for one day and felt awful, and was more than a little irritated that I couldn't get the refill. Thank goodness I checked a few days early. That wasn't a fun day. It wasn't the headaches, it was the withdrawal.

Hoping the new doctor will find something that works!

My husband has arthritis in one knee and his knee is a barometer as well. I really feel for people with fibro, RA, and other things where it just causes the whole body to ache. It's only my head, but that's bad enough! It's really singing opera tonight, even typing this note and looking at the screen is hurting. (Wouldn't you know, I'm a computer teacher. Good thing I can touch type!)

Oh and Kris, I agree! Maybe I should live on a cruise ship! That was so amazing. I've never been on a cruise, and it was SO amazing to be running the deck of the ship and see whales in the distance! WHALES! One does not generally see whales on your everyday run!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...